Until I needed it myself, I was completely unaware that so many women close to me had used Emergency Contraception or the “morning after pill”. At the time, it was very reassuring to hear my friends’ experiences, and because so many women on the EmpowHER website ask questions regarding EC, I thought I would share my own experience and try to provide some answers to general concerns women have after taking the pill.
My need for EC was the result of a mistake many couples make when using condoms. (Now YOU definitely won’t!) Instead of pulling out after his orgasm, my partner remained inside me and when his erection shrank, the condom fell off. I immediately knew that despite my aversion to unnatural hormones, I had no choice but to use Emergency Contraception. First rule of thumb: when in doubt, just take the pill! It’s much less expensive than an abortion or a baby.
I headed to Walgreens and was quickly helped by a pharmacist who seemed quite used to seeing disheveled young women asking for the drug. Anyone over the age of 17 is now able to acquire EC without a prescription, thanks to the recent work of dedicated women's health activists. The brand of EC I received was called Next Choice, an option that contains 2 doses of Levonorgestrel (a hormone commonly used in birth control pills), to be taken 12 hours apart. Another common brand is the Plan B One-Step, consisting of only one pill.
Sitting in the parking lot, I carefully read all the directions on the Next Step package and swallowed the pill. I knew I was well within the time constraints of the pill’s effectiveness (3 days or 72 hours), but because the earlier you take the drug the more effective it will be, I still felt hurried. All day I awaited side effects like dizziness, nausea, or headache, but none came. 12 hours after my first dose, I took the 2nd pill – still feeling just fine.
2 days after I took the pills, I began to feel some cramping. Although it was not yet time in my cycle, I experienced a very light, 3-day period.* Because early stages of pregnancy can also cause similar symptoms, just in case I also took a pregnancy test to confirm. Negative! Though it took about 2 months until my menstrual cycle was regular again, it was clear that the Next Choice pill had done its job with minimal side effects. Sometimes, drugs truly are miracles.
Please feel free to share your own experience with EC, or ask any questions about mine! If there’s interest, I’d love to provide more details about how the drug works and its common side effects. I also (as always) recommend doing your own research on the pill. Planned Parenthood's website is a great place to start: http://www.plannedparenthood.org/health-topics/emergency-contraception-morning-after-pill-4363.htm
* Important clarification: EC is not the abortion pill. If you are already pregnant, the hormone will not have any effect on a fetus. Instead, Levonorgestrel can prevent ovulation, thicken your vaginal discharge making it less penetrable to sperm, and help shed your uterine lining to prevent implantation of an egg – resulting in the common side effect of a period-like bleeding.
Add a Comment182 Comments
Common side effects of Plan B include nausea, vomiting, stomach pain, diarrhea, dizziness, tired feeling, breast pain or tenderness, changes in your menstrual periods, or headache.
I doubt you could be pregnant because your partner used a condom and you took Plan B the same day.
When is your next period due? If the cramps get any worse, please contact your physician. These symptoms could be related to taking Plan B or anxiety over the fear of being pregnant.
Regards,April 5, 2016 - 8:06am
Hi am 21 years old and I had sex with my bf in the 20th of May the last day of my period..he pulled out but we werent sure if he cummed in me so i took a morning after pill the next day as a precaution .a week later after taking the pill on the 28th I experienced a light bleeding for 5 days .my regular period was supposed to start on the 12th of June but it has been 7 days with no sign of em.I took a home pregnancy test and it came out negative but am still freaked out.could that 5day light bleeding been my period?could I be pregnant? Thanks I'm advanceJune 18, 2016 - 10:32am
hi , i need your help. i had my period on feb 2-5. we had sex with my bf. afraid of getting pregnant i took emergency pills. took 4 pills and after 12 hours another 4 pills. had my widthrawal bleeding on feb 14-16. when should i expect my next period? thank you.
MayMarch 8, 2016 - 11:27pm
Hi! Please please help me, i had my last period on feb 1 and we had sex on feb 21. (Irregular mens so i cant determine if i am fertile or not) My partner didn't use condom at first when he inserted his penis to my vag but when he feel like semen will come out he immediately put condom. After the intercourse, we had sex again with no condom but he used withdrawal method. Is there possibility that there are semen left on his penis from our first intercourse?
4th day of the deed i took ecp (because other says it is effective within 5 days so i tried it) and after 12 days i had my bleeding. I don't know if it is withdrawal bleeding or my period because it was so heavy like my usual period. What are the chances of getting pregnant? Do i have to perform pregnancy test?
-marsMarch 5, 2016 - 5:01pm
hi! I had unprotected sex and took the pill before 24 hours. This is the 2nd time I took in on that same month. A week later, I had a period like bleeding. It was red with clots. And it was for 2-3 days just like my usual period. I took a pregnancy test 3 weeks after the deed and another 5 weeks after. Both were negative. My period isn't here for this month yet and I'm worried. When will my next period start and is there a possibility I'm pregnant? I don't want to be :( hope you'll reply. Thank you!February 23, 2016 - 7:33am
There was no need to take a pregnancy test at 3 weeks or 5 weeks because you had bleeding that resembled a menstrual flow. The bleeding indicated that you were not pregnant.
When an emergency contraceptive is used repeatedly (more than once in a menstrual cycle, or more than occasional once-a-month use), menstrual changes may occur, including a shorter or longer cycle and a heavier or lighter period than normal.
That is why your next period is late. Not because of pregnancy.
I urge you to schedule an appointment with a gynecologist. It is important to have your hormone levels checked, since you have taken an ECP more than once. And, if you are not ready to become pregnant, you need to use some type of birth control.
Regards,February 23, 2016 - 10:04am
Hi. Mary Ann. I dont know how to ask a question on board so i posted here on reply.. anyway. I hope you could give me some clarifications and thanks in advance. I had my period which lasted 7 days. 5 days after I had unprotected sex and immediately took the morning after pill. Will i still expect a withdrawal bleed or how likely can i fall pregnant after the sex. I have a long cycle like 39-45 days.May 23, 2016 - 4:11pm
With a long menstrual cycle of 39 to 45 days, you would not have been ovulating when you had unprotected sex.
For most women, ovulation occurs around day 11 to day 21 of the menstrual cycle. You calculate by counting the first day of your period as day 1. You are most fertile and likely to conceive five days before ovulation and on the day of ovulation.
You may experience breakthrough (bleeding between period).
Some women experience changes in their menstrual cycles as a side effect of an ECP. The next menstrual period can start earlier or later than normal. Flow can be lighter or heavier than normal.
maantikels, please see a gynecologist to get started on birth control. You should only use an emergency contraceptive in an emergency situation, such as the condom broke.
Since there was no risk for pregnancy, and you took the morning after pill, I do not think you became pregnant.
Regards,May 24, 2016 - 8:38am
Hi I have a friend who took the plan b pill Sept . 28 with guy A & a regular period after in october that lasted a couple of days , since she had one earlier that month ( Sept ) but after and during that period she was having unprotected sex with guy B . and found out she was pregnant in November . is the father guy A or B ?April 11, 2016 - 6:15pm
Thank you! :) I'm just really anxious cuz I don't have my period yet. My boobs are getting a little sore. I hope it's just PMS. :/February 25, 2016 - 7:09pm